Detoxing from drugs and alcohol can be one of the most uncomfortable and isolating experiences in addiction.
The physical discomfort and mental anguish can leave a person feeling hopeless and vulnerable. It is also a time when cravings are at their worst. If a person if faced with the likelihood of a detox– either by choice or forced circumstances- it is vital to know the reality of what they may experience, such as signs, symptoms and possible complications.
Detox symptoms can vary from person to person, depending on the substance from which they are detoxing. Some common substances that cause withdrawal symptoms are opiates, alcohol, benzodiazepines, and amphetamines.
Frequently, people ask, “ Is it dangerous to detox at home? ” and the answer to that question is a resounding, “Yes!” There are many reasons why it is dangerous to detox at home, not only for reasons of physical safety but for mental health as well.
Opiate detox symptoms can include sweating, chills, increased heart rate, vomiting, diarrhea and insomnia.
Intense cravings usually accompany these withdrawal symptoms. Detox at home is never recommended because vomiting and diarrhea can lead to severe dehydration and vomiting can cause a life-threatening risk of aspiration. Cravings also pose a significant threat because, once detoxed, an individual’s tolerance is lowered, making them more likely to overdose should they succumb to the craving and use again.
Alcohol withdrawal can be one of the riskiest detox’s to undergo and medical supervision is strongly recommended.
Some symptoms of alcohol withdrawal are nausea, vomiting, insomnia, sweating, shaky hands, and anxiety/ depression. The most severe form of alcohol withdrawal is known as DTs and can include seizures and hallucinations. The risks of heart arrhythmias, dehydration, psychosis and seizures are why detox at home is never a good idea. Complications from alcohol withdrawal can be fatal. Reach out for help for yourself or your loved one instead of trying to quit on your own.
Withdrawal from benzodiazepines can be as dangerous as withdrawal from alcohol.
Some detox symptoms include anxiety, insomnia, vomiting, headaches, muscle pain and seizures. Due to the risk of seizures and the possible complications of withdrawal symptoms, detox at home is not safe and can be fatal.
Amphetamines and methamphetamines also cause withdrawal symptoms, such as increased appetite, hypersomnia, severe depression and psychotic behavior. Detox at home is not recommended due to the severe depression, which can lead to suicidal thoughts and actions. Psychotic behavior may be present from stimulant abuse prior to withdrawal and, if so, is more likely to pose a threat during detox.
If you find yourself wondering, ” is it dangerous to detox at home? “, truth is that a number of serious problems can arise at any given moment during the detox process. What seemed at first like mild symptoms can quickly escalate to life threatening scenarios. A medically supervised detox is always safer and more efficient because it can offer a supportive environment for the individual, allowing them not only to detox successfully, but also to start their journey on the path to recovery.
Amphetamine withdrawal management. (n.d.). Retrieved 2015, from http://www.sahealth.sa.gov.au/wps/wcm/connect/public content/sa health internet/clinical resources/clinical topics/substance misuse and dependence/substance withdrawal management/amphetamine withdrawal management
Alcohol withdrawal: MedlinePlus Medical Encyclopedia. (n.d.). Retrieved 2015, from http://www.nlm.nih.gov/medlineplus/ency/article/000764.htm
Opiate withdrawal: MedlinePlus Medical Encyclopedia. (n.d.). Retrieved 2015, from http://www.nlm.nih.gov/medlineplus/ency/article/000949.htm
The benzodiazepine withdrawal syndrome. (n.d.). Retrieved 2015, from http://www.ncbi.nlm.nih.gov/pubmed/7841856